Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

White patches on tonsils, difficulty swallowing, stomach pain. Painful nostril from blowing. Diarrhoea and malaise. Prescribed amoxicillin

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2449 Questions
A little over two weeks ago, I came down with what felt like strep throat while I was traveling in California: severe sore throat, pus and white patches on both tonsils and back of throat, difficulty swallowing, fever, chills, stomach pain, no appetite, the works. I was incapacitated for a few days, but then pushed myself to enjoy the rest of the trip. When I returned home, I spent a few days recovering and sleeping, but I've hit a wall with my recovery.

There is one remaining white patch on my right tonsil, and it still hurts to swallow. My right ear also hurts. I have a ton of yellow/orange mucus draining, and one very swollen and painful nostril from all the drainage/blowing.

I went to my regular doc, and he said he could see a white patch on the right tonsil and that my right ear looked puffy and red but he couldn't make a firm diagnosis.

Since last week, I've had loose stools, and since yesterday, I've had very watery diarrhea and total loss of appetite - though I've already lost several pounds in the past two weeks because of a lack of appetite. I thought I would be recovered after two solid weeks of misery, but I still feel bad and my panic attacks and anxiety are ramping up as well.

Strangely enough, I also have four separate cuts or bites on my body that are oozing pus and look slightly infected (treating with OTC antibiotic ointment and bandages).

Also, no fever apart from the first 4 days. Continuing malaise, on and off nausea, and fatigue. I just feel very OFF. I can't seem to get enough sleep, and never feel very rested.

Are these all connected? My regular doc prescribed amoxicillin but I'm afraid to take it because it might worsen my already-bad diarrhea. Also, I've been a regular smoker (about 5-6 cigarettes per day) for three years, but have discontinued smoking this week because it hurts my throat and seems to worsen the diarrhea.
Posted Tue, 28 May 2013 in General Health
Answered by Dr. Sumit Bhatti 2 hours later

Thank you for your query.

1. One condition that may cause al the above symptoms is a sinusitis. Get a Sinus X-ray done.

2. Get a culture and sensitivity done from the patch on the tonsil. It must be kept in mind that infections may also be viral, fungal or mixed in origin.

3. The diarrhea may be due to inadvertent swallowing of infected mucus. You may take a probiotic or a macrolide (erythromycin, azithromycin) antibiotic instead.

4. Get the skin lesions shown to a Skin Specialist. This may also be due to infection spreading into the skin. Get your blood sugar levels checked.

There is no cause for worry. At your age this is likely to be a benign cause.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor